Alert archive / California / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 7, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at Apr 25, 2002, 4:40 PM PDT for Plumas County, California. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 25, 2002, 4:40 PM PDT (23:40 UTC)
- Expired
- Apr 25, 2002, 5:15 PM PDT
- In force
- 35 min
- Issued by
- NWS Sacramento, CA
- Area
- Counties, with a storm outline in the text
County Plumas County, CA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 11.7 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1702 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KSTO 252340 SVRSAC CAC063-260015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SACRAMENTO CA 435 PM PDT THU APR 25 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN PLUMAS COUNTY IN CALIFORNIA * VALID UNTIL 515 PM PDT * AT 435 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTH OF QUINCY-EAST QUINCY...OR ABOUT 40 MILES EAST OF PARADISE...MOVING SOUTH AT 10 MPH. ANOTHER SEVERE STORM WAS ABOUT 3 MILES NORTHWEST OF QUINCY ALSO MOVING TO THE SOUTH AT 10 MPH. THESE STORMS WILL PRODUCE LARGE HAIL NEAR THE CORE. * SOME LOCATIONS AFFECTED BY THIS WARNING INCLUDE... QUINCY-EAST QUINCY ROUTE 89 REPORT SIGNIFICANT WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 4017 12132 3969 12105 3988 12061 4005 12083 AOT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 2:10 PM PDT, 2 hours 30 minutes earlier.
Area forecast discussion, Apr 25, 2:10 PM PDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 210 PM PDT THU APR 25 2002 SURFACE BASED THUNDERSTORMS NOW DEVELOPING FROM MT LASSEN SOUTHWARD WITH ANALYSIS SHOWING SURFACE BASED CAPE SEEN ON LAPS AND GOES ARE OVER 800 J/KG IN THIS AREA...WHILE ELEVATED SHOWERS CONTINUE IN THE SJ VALLEY ADVECTED INTO THE DELTA. EARLIER MODESTO HAS REPORTED LIGHT SHOWERS. AND EARLIER THE UPPER LOW CENTERED AT 33N/123W HAD LIGHTNING STRIKES OVER THE OCEAN. LOTS OF ACC ACROSS THE SKY INDICATIVE OF THE ELEVATED MOISTURE AND INSTABILITY. PAST 2 HOURS SURFACE HEATING SUFFICIENT TO BREAK CAP AND SEND PARCELS TO THEIR LFC OVER THE HIGH TERRAIN. CUMULUS DEVELOPING IN THE COASTAL RANGE MAY BE ABLE TO BREAK CAP FOR ISOLATED TRSA...IT JUST DID AS THIS WAS WRITTEN SO THUNDERSTORMS WERE REINTRODUCED IN AN UPDATE. A WEAK SHORT WAVE IS EVIDENT OVER OUR SJ VALLEY IN LINE WITH AN AREA OF QVEC CONVERGENCE. ANOTHER SHORT WAVE GETS WRAPPED AROUND THE UPPER LOW ACROSS THE SIERRA NEVADA AND INTO THE STOCKTON AREA LATE THIS AFTERNOON/EVE...WHILE QVEC CONVERGENCE AND 500MB OMEGA INCREASES DURING THIS TIME UNDER WEAK UPPER DIVERGENCE AND WELL DEFINED DEFORMATION ZONE. THIS WILL BE THE FOCUS FOR LATE AFTERNOON/EVENING CONVECTION...SURFACE BASED AND ELEVATED AS THE STEERING FLOW BECOMES MORE EASTERLY. THE FLOW BECOMES MORE NORTHERLY ACROSS THE NRN ZONES SINCE THE DEFORMATION ZONE SAGS SOUTHWARD WITH THE SLOW MOVEMENT OF THE CLOSED UPPER LOW. CONVECTIVE INHIBITION REMAINS HIGH FOR SURFACE BASED CONVECTION IN MUCH OF THE CENTRAL VALLEY WITH VERY HIGH LEVEL OF FREE CONVECTION...BUT BOTH ETA AND AVN SHOW A 500MB OMEGA MAX FROM SAC TO MODESTO BY 06Z. THE AVN IS FURTHEST NORTH AND STRONGEST WITH THIS FEATURE. BASED ON SATELLITE A COMPROMISE MIGHT WORK. THIS MEANS SHOWERS AND THUNDERSTORM MAY PROPAGATE OFF OF THE WEST SLOPES AND OR ELEVATED CONVECTION (ACC) MAY MATURE IN SHOWERS OR THUNDERSTORMS IN THIS AREA OF BEST DYNAMICS ON THE NE SIDE OF THE LOW...HOW MANY TIMES HAVE WE SEEN THIS PATTERN IN CALIFORNIA CERTAINLY THIS IS A MARGINAL EVIDENT WITH .70-.80 PRECIPITABLE WATER SEEN ON GOES AND MODEST ELEVATED INSTABILITY AND SYNOPTIC LIFT. OTHER ISSUE IS THE DEVELOPING SEA BREEZE TONIGHT. ETA DEVELOPS A LEE SIDE LOW OVER THE CENTRAL VALLEY THIS EVENING WHICH WILL INCREASE THE ONSHORE FLOW. ETA TIME SECTIONS ALSO SHOW SIGNIFICANT INCREASE IN RH LEVELS IN THE BOUNDARY LAYER. DELTA BREEZE WITH PERSIST INTO TOMORROW AS THE SURFACE LOW THEN LIFTS NORTHWARD TO NEAR REDDING. THIS SHOULD KEEP TEMPS DOWN WHILE HIGHER TERRAIN COOLS SLIGHTLY FROM A COUPLE DEG FALL IN 850MB TEMPS. NEXT SHORT IN NW FLOW RACES INTO NORCAL FRIDAY AFTERNOON. MARGINAL INSTABILITY AND ONLY SOME DECREASE IN MOISTURE LEVELS WITH THIS WAVE WARRANTS CHANCE OF PRECIP OVER FAR NORTHERN ZONES TO ALONG THE WEST SLOPE SIERNEV. SHORT WAVE/COLD FRONT ARRIVING FRIDAY WITH A SEPARATE PW PLUME SOURCE AND SECONDARY MUCH COLDER SHORT WAVE ENTERING NORCAL FRIDAY NIGHT/EARLY SATURDAY. ETA SHOWS A WELL DEFINED SURFACE COLD FRONT AND INTERACTS IT WITH THE VALLEY LEE SIDE TROF GENERATING A CONVERGENCE ZONE FROM REDDING THAT SLIDES SOUTHWARD INTO THE I80 CORRIDOR SATURDAY MORNING. HIGHEST POPS AND CHANCE OF THUNDER WILL BE IN THIS AREA. UPPER LOW TO SETTLE OVER THE STATE THIS WEEKEND FOR COOL AND SHOWERY PRECIP SATURDAY...LOW LEVEL MOISTURE AND INSTABILITY...BUT MOST SHOWER ACTIVITY OVER THE HIGHER TERRAIN. SNOW LEVELS WILL BE LOWEST SAT NIGHT/SUN NIGHT WITH -10C TO -12C 700MB TEMPS OVERHEAD. AS THE UPPER LOW DIGS OFFSHORE MORE SIGNIFICANT SHORT WAVE ENERGY MAY ROTATE INLAND ON SUNDAY NIGHT AND MONDAY. LATEST AVN SHOW A GOOD MOISTURE FEED INTO THIS SYSTEM WHICH COULD LEAD TO A SIGNIFICANT LATE SEASON EVENT...A HIGH LATITUDE TYPE SYSTEM THAT HAS HISTORICALLY PRODUCED HEAVY PRECIP FOR PARTS OF CAL...OFTEN SOUTH CENTRAL. LATEST UKMET AND GEM RUNS SHOW SIMILAR UPPER AIR PATTERN WITH THE TROF AXIS SLIGHTLY MORE OFFSHORE. GENERAL CONSENSUS IS FOR THE LOW TO FILL AND ELONGATE BY WEDNESDAY FOR WARMING AND DRYING. MODEL INFO:THE OPERATIONAL MRF IS NOW THE AVN MODEL WHICH IS RUN OUT TO 384 HOURS. THE OPER ETA MODEL IS RUN 4 TIMES A DAY AT 12KM RESOLUTION...OUT TO 84 HOURS AT 12Z/00Z AND 48 HOURS 06Z/18Z (MISLABELED AS MESO-ETA). THE TRUE RESOLUTION OF THE MODEL IS SMOOTHED TO AS HIGH AS 60 OR 80KM FOR THE ETA (CONUS). THE NONSMOOTHED DATA IS VIEWED ON BUFKIT FROM BUFR GRID POINT FILES...THIS DATA AVAILABLE ON INTERNET. THE NESTED ETA (MESO-WEST OR THE REAL MESO-ETA) MODEL AT 10KM IS ALSO RUN 4 TIMES A DAY AND THIS DATA IS AVAILABLE AT THE NWS ENVIRONMENTAL MODELING CENTER WEB SITE. STO...NONE. BLU EO 042/052 033/037 028 65436 RBL BE 052/073 049/065 042 65024 SAC BB 050/067 048/064 042 65103 TARDY
In the hours before
Special weather statement, Apr 25, 3:01 PM PDT, 1 hour 39 minutes before
CAZ013>019-063-064-066>069-261230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 300 PM PST THU APR 25 2002 ...COOLER AND UNSETTLED WEATHER FOR NORTHERN CALIFORNIA... AN UPPER LEVEL AREA OF LOW PRESSURE WILL MOVE ACROSS SOUTHERN CALIFORNIA TONIGHT. THIS SYSTEM HAS PLACED SOME SUBTROPICAL MOISTURE OVER NORTHERN CALIFORNIA WHICH HAS PRODUCED SHOWERS IN THE SAN JOAQUIN VALLEY AND AFTERNOON THUNDERSTORMS OVER THE HIGHER TERRAIN. SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THIS EVENING AND SOME OF THIS PRECIPITATION COULD AFFECT PARTS OF THE SOUTHERN SACRAMENTO VALLEY AND NORTHERN SAN JOAQUIN VALLEY. A DELTA BREEZE IS EXPECTED TO BRING MARINE AIR INTO THE VALLEY ON FRIDAY. A MUCH COLDER WEATHER SYSTEM WILL BEGIN TO SPILL INTO THE STATE ON FRIDAY AND COULD PRODUCE SOME SHOWERS OVER THE NORTHERN MOUNTAINS AND THE SIERRA NEVADA. THE LEADING EDGE OF THE COLD AIR WILL BEGIN ARRIVING FRIDAY NIGHT AND THE COLDEST AIR MASS WILL BE IN PLACE SATURDAY NIGHT AND SUNDAY. THE COLD FRONT FRIDAY NIGHT AND SATURDAY WILL BE ACCOMPANIED BY WINDY CONDITIONS. SHOWERS AND POSSIBLE THUNDERSTORMS WILL ALSO OCCUR...ESPECIALLY FOR THE CENTRAL AND NORTHERN SACRAMENTO VALLEY AND THE WEST SLOPE OF THE SIERRA NEVADA. THE UNSETTLED AND COOL WEATHER WILL LINGER INTO SUNDAY AND MONDAY ALONG WITH A THREAT OF ADDITIONAL SCATTERED SHOWERS OR THUNDERSTORMS. PRECIPITATION WILL BE MOST WIDESPREAD IN THE SIERRA NEVADA HOWEVER TIMING OF THE ANY SIGNIFICANT PRECIPITATION IS STILL UNCERTAIN. GENERAL SNOW LEVELS WILL LOWER TO BETWEEN 3000 AND 4000 FEET THIS WEEKEND...EXCEPT LOCALLY DOWN TO 2000 FEET DURING THE NIGHT AND MORNING HOURS. THE WEATHER SYSTEM WILL BE SLOW TO DEPART AND THEREFORE THE COOL AND SHOWERY PRECIPITATION WILL CONTINUE INTO EARLY NEXT WEEK. TARDY
Special weather statement, Apr 25, 4:00 PM PDT, 40 minutes before
CAZ013>019-063-064-066>069-261230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 300 PM PST THU APR 25 2002 ...COOLER AND UNSETTLED WEATHER FOR NORTHERN CALIFORNIA... AN UPPER LEVEL AREA OF LOW PRESSURE WILL MOVE ACROSS SOUTHERN CALIFORNIA TONIGHT. THIS SYSTEM HAS PLACED SOME SUBTROPICAL MOISTURE OVER NORTHERN CALIFORNIA WHICH HAS PRODUCED SHOWERS IN THE SAN JOAQUIN VALLEY AND AFTERNOON THUNDERSTORMS OVER THE HIGHER TERRAIN. SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THIS EVENING AND SOME OF THIS PRECIPITATION COULD AFFECT PARTS OF THE SOUTHERN SACRAMENTO VALLEY AND NORTHERN SAN JOAQUIN VALLEY. A DELTA BREEZE IS EXPECTED TO BRING MARINE AIR INTO THE VALLEY ON FRIDAY. A MUCH COLDER WEATHER SYSTEM WILL BEGIN TO SPILL INTO THE STATE ON FRIDAY AND COULD PRODUCE SOME SHOWERS OVER THE NORTHERN MOUNTAINS AND THE SIERRA NEVADA. THE LEADING EDGE OF THE COLD AIR WILL BEGIN ARRIVING FRIDAY NIGHT AND THE COLDEST AIR MASS WILL BE IN PLACE SATURDAY NIGHT AND SUNDAY. THE COLD FRONT FRIDAY NIGHT AND SATURDAY WILL BE ACCOMPANIED BY WINDY CONDITIONS. SHOWERS AND POSSIBLE THUNDERSTORMS WILL ALSO OCCUR...ESPECIALLY FOR THE CENTRAL AND NORTHERN SACRAMENTO VALLEY AND THE WEST SLOPE OF THE SIERRA NEVADA. THE UNSETTLED AND COOL WEATHER WILL LINGER INTO SUNDAY AND MONDAY ALONG WITH A THREAT OF ADDITIONAL SCATTERED SHOWERS OR THUNDERSTORMS. PRECIPITATION WILL BE MOST WIDESPREAD IN THE SIERRA NEVADA HOWEVER TIMING OF THE ANY SIGNIFICANT PRECIPITATION IS STILL UNCERTAIN. GENERAL SNOW LEVELS WILL LOWER TO BETWEEN 3000 AND 4000 FEET THIS WEEKEND...EXCEPT LOCALLY DOWN TO 2000 FEET DURING THE NIGHT AND MORNING HOURS. THE WEATHER SYSTEM WILL BE SLOW TO DEPART AND THEREFORE THE COOL AND SHOWERY PRECIPITATION WILL CONTINUE INTO EARLY NEXT WEEK. TARDY
Special weather statement, Apr 25, 4:00 PM PDT, 40 minutes before
CAZ013>019-063-064-066>069-261230- SPECIAL WEATHER STATEMENT...CORRECTED TYPO NATIONAL WEATHER SERVICE SACRAMENTO CA 300 PM PST THU APR 25 2002 ...COOLER AND UNSETTLED WEATHER FOR NORTHERN CALIFORNIA... AN UPPER LEVEL AREA OF LOW PRESSURE WILL MOVE ACROSS SOUTHERN CALIFORNIA TONIGHT. THIS SYSTEM HAS PLACED SOME SUBTROPICAL MOISTURE OVER NORTHERN CALIFORNIA WHICH HAS PRODUCED SHOWERS IN THE SAN JOAQUIN VALLEY AND AFTERNOON THUNDERSTORMS OVER THE HIGHER TERRAIN. SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THIS EVENING AND SOME OF THIS PRECIPITATION COULD AFFECT PARTS OF THE SOUTHERN SACRAMENTO VALLEY AND NORTHERN SAN JOAQUIN VALLEY. A DELTA BREEZE IS EXPECTED TO BRING MARINE AIR INTO THE VALLEY ON FRIDAY. A MUCH COLDER WEATHER SYSTEM WILL BEGIN TO SPILL INTO THE STATE ON FRIDAY AND COULD PRODUCE SOME SHOWERS OVER THE NORTHERN MOUNTAINS AND THE SIERRA NEVADA. THE LEADING EDGE OF THE COLD AIR WILL BEGIN ARRIVING FRIDAY NIGHT AND THE COLDEST AIR MASS WILL BE IN PLACE SATURDAY NIGHT AND SUNDAY. THE COLD FRONT FRIDAY NIGHT AND SATURDAY WILL BE ACCOMPANIED BY WINDY CONDITIONS. SHOWERS AND POSSIBLE THUNDERSTORMS WILL ALSO OCCUR...ESPECIALLY FOR THE CENTRAL AND NORTHERN SACRAMENTO VALLEY AND THE WEST SLOPE OF THE SIERRA NEVADA. THE UNSETTLED AND COOL WEATHER WILL LINGER INTO SUNDAY AND MONDAY ALONG WITH A THREAT OF ADDITIONAL SCATTERED SHOWERS OR THUNDERSTORMS. PRECIPITATION WILL BE MOST WIDESPREAD IN THE SIERRA NEVADA HOWEVER TIMING OF ANY SIGNIFICANT PRECIPITATION IS STILL UNCERTAIN. GENERAL SNOW LEVELS WILL LOWER TO BETWEEN 3000 AND 4000 FEET THIS WEEKEND...EXCEPT LOCALLY DOWN TO 2000 FEET DURING THE NIGHT AND MORNING HOURS. THE WEATHER SYSTEM WILL BE SLOW TO DEPART AND THEREFORE THE COOL AND SHOWERY PRECIPITATION WILL CONTINUE INTO EARLY NEXT WEEK. TARDY
Nearby
Severe Thunderstorm Warnings in California, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.